A pharmacy accidentally passed out bipolar medication instead of candy to children trick-or-treating for Halloween. The incident took place in Quebec City, Canada, after a woman accidentally dropped her 17-year-old son’s bipolar medication near the pharmacy counter. A well-meaning customer found the pills and set them on the counter for a pharmacist. However, the pills were individually-wrapped and placed near a candy basket. Therefore, a pharmacy employee mistook the packages for candy and mixed them in with the other Halloween treats.
The Daily Mail reports that unsuspecting children in Quebec City, Canada, received a startling gift in their Halloween baskets after trick-or-treating at a local pharmacy. The pharmacy accidentally passed out bipolar medication to the children instead of candy. The pills were individually-wrapped; therefore, they looked very similar to traditional packaged candy items. The mix up occurred after a woman accidentally dropped her son’s bipolar medications as she left the store. Another customer found the pills and placed them on the pharmacy counter where a candy bowl was also located. Therefore, when an employee say the tiny packages laying near the Halloween candy bowl, it was assumed they fell out of the treat basket.
The seven pills were mixed in with the other candy and eventually passed out to children as they came into the store. The two medications distributed to the youngsters included Quetiapine, an antipsychotic also used to treat schizophrenia and depression, and Divalproex sodium, an anticonvulsant that treats seizures and the manic phase of bipolar disorder. The Daily Star notes that the police informed parents that the medications were not dangerous and that there was no cause for concern. However, it was noted that common side effects of the drugs passed out to the children include tremors, nausea, and drowsiness. Though the police say there is no cause for concern, the safety information for Quetiapine on Drugs.com reveals that the product is “not approved for use in all children.”
In fact, the safety information for the Quetiapine says that “children, teenagers, and young adults who take quetiapine may be at increased risk for suicidal thoughts or actions” while noting that symptoms from the drug may last for weeks. If suicidal thoughts weren’t concerning enough for parents, the safety insert also notes death as a possible side effect of the drug that authorities said parents should not be concerned about.
“NMS is a possibly fatal syndrome that can be caused by quetiapine. Symptoms may include fever; stiff muscles; confusion; abnormal thinking; fast or irregular heartbeat; and sweating. Contact your doctor at once if you have any of these symptoms.”
If prescription medications in trick-or-treat bags weren’t enough cause for concern among parents, needles were also discovered in a number of Twix candy bars distributed in a Philadelphia neighborhood. In all, five Twix candy bars were discovered with the needle-like objects inside.
“Authorities responded to reports of sewing needles being found inside of several children’s Halloween candy, with the first report of needles inside of candy coming in to police around midnight on Sunday.”
The needles and bipolar medications weren’t the only reported safety hazard found inside Halloween candy buckets. A teen from Ohio says she found a razor blade inside of a Snickers bar.
“The child went to bite into the Snickers and it didn’t feel right, so they stopped and noticed an object in it, which appeared to be a disposable razor blade. This is the first time in 19 years that I’ve handled anything like this.”
Do you routinely check your children’s Halloween candy bags?
[Photo by Jemal Countess/Getty Images]